Hail, Hutchinson
- When
- May 29, 12:25 PM CST
- Where
- Hutchinson County, 0.69 mi N of Fritch
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.640, -101.600
To be done.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
To be done.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 11:34 AM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1234 PM CDT SUN MAY 29 2016 .Aviation... Dryline remains west of forecast area, and is expected to remain west of all terminals through this forecast period. Scattered thunderstorms expected to develop along and ahead of dryline as vorticity maximum near KROW moves in from the southwest. Considerable uncertainty regarding timing and location of thunderstorms. Will keep thunder in forecasts through 03z Monday at northern terminals and through 08z at KAMA. May see early morning stratus develop, depending on how convection evolves through the evening. Cockrell && .Prev Discussion... /Issued 950 AM CDT SUN MAY 29 2016/ Update... Issued a quick update to increase morning pops and call for areal qualifiers for precipitation. No other changes at this time. Cockrell Prev Discussion... /Issued 535 AM CDT SUN MAY 29 2016/ Aviation.../For the 12z TAFs/ Model guidance has struggled significantly this morning with convection. Their depiction of significant WAA/elevated convection and resultant outflow this morning has not happened to the degree shown. Today will be particularly challening for timing of convection. We will become quite unstable by afternoon and this should result in convection developing but boundaries or other subtle features to focus this activity is not clear at this time. The most likely scenario is for a weak shortwave in New Mexico to cause storms to develop by early afternoon in eastern New Mexico. These storms may be somewhat high based given the expected dry subcloud layer but will move into a more moist/unstable environment and intensify/expand as they enter the Texas Panhandle. Storm motions may be slow initially but may accelerate as cold pool forms. Timing of VCTS at the three terminals may need to be adjusted and once confidence increases prevailing thunder may need to be added. There may be a window for MVFR stratus to form this morning with the most likely sites to experience this being Dalhart and Amarillo. Otherwise VFR conditions should prevail. BRB Prev Discussion... /Issued 321 AM CDT SUN MAY 29 2016/ Discussion... Uncertainties for this forecast begin in the near term. There is a strong signal in most guidance for elevated convection early this morning in the northeast Texas Panhandle in response to substantial northward low level moisture surge and a weak perturbation in westerly flow aloft. Latest Layer Precipitable Water imagery from CIRA shows the leading edge of low level moisture return delayed from model depictions and generally collocated with large convective cluster over western North Texas. So this casts some doubt on how robust this moisture surge will be toward morning and how effective it will be at generating convection. We will continue to monitor trends but for now have kept precipitation probabilities low until diurnal instability builds later in the day and a more substantial vort max approaches. Current thinking is that convection may initiate fairly early in eastern New Mexico ahead of aforementioned approaching perturbation with storms gradually intensifying/expanding as they move into a more moist and unstable environment across the Central Panhandles where surface based instability should be larger. This is our thinking on the most concentrated area of convection, although other storms could form earlier and further east once convective temperatures are reached. Modest mid level flow will result in marginal shear values for storm organization and persistence but amount of instability and a fairly deep dry sub-cloud layer across the west where convection may become most concentrated early on suggest cold pool development/propagation may largely drive storm motions by late afternoon and evening. There will be enough instability to support marginally severe storms with hail and wind being the primary threats. Hail would likely dominate early with any of the convection that forms, followed by wind becoming more dominate as cold pool matures and a convective complex potentially evolves and accelerates east-southeastward across the area during the late afternoon and evening. The above scenario is dependent on how the near term situation evolves. If elevated morning convection is more extensive like many CAMs suggest, this would alter how surface based convection evolves later in the day, potentially significantly limiting coverage if significant overturning occurs and clouds limit diabatic heating/destabilization. The same is true for tomorrow. If upstream low level trajectories come from a region that is significantly convectively overturned from overnight convection, this will tend to limit coverage of storms later tomorrow. The most likely scenario as it appears now is that weak forcing at best will be present as the closed low remains well west of our area, and so convection should be strongly diurnally driven. We have placed the highest probabilities in the western half of the Panhandles where low level confluence may be enhanced near depending lee trough in eastern New Mexico. Residual boundaries from previous day convection may also focus new development as destabilization occurs by afternoon. These small scale details cannot be resolved at this time range and further refinements to spatial/temporal details will be needed. On Tuesday, similar concerns to previous days with regards to convective overturning and residual boundaries exist, although the pattern will become more synoptically active with better forcing. The southwestern closed upper low is somewhat in phase with a northern stream system, although the northern stream system accelerates eastward quicker and forces a weak synoptic boundary down into the area Tuesday afternoon as the southern stream upper low lingers to our southwest. This front will move through Wednesday and have lowered precipitation chances and temperatures behind the front. The weak upper low will pass south of our area and slowly move east through late week. Ridging will gradually build in its wake with dry northerly mid-upper flow is expected into the weekend. BRB && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 03/98
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 403 AM CDT SUN MAY 29 2016 OKZ001>003-TXZ001>020-292115- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 403 AM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM CHANCES WILL INCREASE THROUGHOUT THE DAY WITH THE BEST CHANCE FROM AFTERNOON THROUGH EVENING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAIN AND SLOW STORM MOVEMENT COULD CAUSE LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES WILL CONTINUE MEMORIAL DAY THROUGH TUESDAY NIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS DURING THIS PERIOD MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. HEAVY RAIN AND SLOW STORM MOVEMENT COULD CAUSE LOCALIZED FLOODING OR FLASH FLOODING. THUNDERSTORM CHANCES MAY LINGER INTO WEDNESDAY AND THURSDAY ACROSS PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE READY TO ACTIVATE ON SUNDAY AND REMAIN ALERT FOR POSSIBLE ACTIVATION MONDAY AND TUESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 921 AM CDT SUN MAY 29 2016 TXZ008-013-291515- CARSON TX-HUTCHINSON TX- 921 AM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON AND HUTCHINSON COUNTIES UNTIL 1015 AM CDT... AT 921 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FRITCH...OR 9 MILES SOUTHWEST OF BORGER...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BORGER...FRITCH...STINNETT...WHITE DEER...SKELLYTOWN...SANFORD AND PRINGLE. LAT...LON 3605 10162 3606 10109 3543 10109 3541 10162 TIME...MOT...LOC 1421Z 229DEG 15KT 3556 10152 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
930 AM CDT SUN MAY 29 2016
OKZ002-TXZ003-008-291530-
TEXAS OK-HANSFORD TX-HUTCHINSON TX-
930 AM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR TEXAS...HANSFORD AND NORTHERN
HUTCHINSON COUNTIES UNTIL 1030 AM CDT...
AT 930 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GOODWELL TO NEAR MORSE. MOVEMENT WAS
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GUYMON...SPEARMAN...HOOKER...GOODWELL...GRUVER...TYRONE...OPTIMA...HARDESTY...
HOUGH...ADAMS...MORSE AND BAKER.
LAT...LON 3650 10095 3650 10109 3604 10109 3604 10162
3650 10163 3650 10174 3699 10187 3700 10095
TIME...MOT...LOC 1430Z 225DEG 23KT 3659 10159 3608 10144
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1002 AM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM HAIL 3 W SLAPOUT 36.62N 100.17W
05/29/2016 M1.00 INCH BEAVER OK PUBLIC
&&
EVENT NUMBER AMA1600511
CESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1247 PM CDT SUN MAY 29 2016
TXZ006-007-011-012-291845-
OLDHAM TX-POTTER TX-HARTLEY TX-MOORE TX-
1247 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARTLEY...
SOUTHWESTERN MOORE...NORTHERN POTTER AND NORTHEASTERN OLDHAM COUNTIES
UNTIL 145 PM CDT...
AT 1247 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF BOYS RANCH...OR 20 MILES SOUTHWEST OF DUMAS...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DUMAS...FRITCH...CHANNING...MASTERSON...BOYS RANCH...LAKE MEREDITH AND
FOUR WAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3603 10216 3572 10162 3558 10162 3537 10245
3542 10274
TIME...MOT...LOC 1747Z 219DEG 13KT 3562 10219
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1254 PM CDT SUN MAY 29 2016 TXZ003-004-008-009-291900- ROBERTS TX-HANSFORD TX-OCHILTREE TX-HUTCHINSON TX- 1254 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS... SOUTHWESTERN OCHILTREE...SOUTHEASTERN HANSFORD AND NORTHEASTERN HUTCHINSON COUNTIES UNTIL 200 PM CDT... AT 1253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF SPEARMAN...MOVING NORTHEAST AT 5 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPEARMAN AND WAKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3588 10110 3617 10144 3640 10112 3605 10070 TIME...MOT...LOC 1753Z 228DEG 5KT 3607 10118 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 112 PM CDT SUN MAY 29 2016 TXZ003-004-008>010-291915- ROBERTS TX-HANSFORD TX-OCHILTREE TX-HUTCHINSON TX-HEMPHILL TX- 112 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR ROBERTS...SOUTHWESTERN HEMPHILL...WESTERN OCHILTREE...SOUTHERN HANSFORD AND NORTHEASTERN HUTCHINSON COUNTIES UNTIL 215 PM CDT... AT 112 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF SPEARMAN TO NEAR MIAMI. MOVEMENT WAS NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SPEARMAN...MIAMI...GRUVER...WAKA...FARNSWORTH AND LORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3562 10021 3563 10073 3621 10154 3650 10103 TIME...MOT...LOC 1812Z 223DEG 27KT 3616 10126 3569 10060 JC
The Amarillo radar (KAMA), 46 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
18 hail, 8 flash flood, 4 thunderstorm wind. Local standard time, as filed.
Associated with a gust front from passing thunderstorm.
Quarter to half dollar size hail accumulated on Highway 60.
Flash flooding was reported at Stevens and Hazelwood in Borger. Barricades were set-up in those locations.
U.S. Highway 60 has flash flooding in progress with only the west bound lane passable...with hail also covering the roadway.
Dime to quarter size hail covering the road at Highway 60 and 207.
Water flowing across many roadways within and near panhandle, including US highway 60.
Measured gust at Lazy H farms school net site.
Hail covering ground.
Flash flooding reported with water across interstate 40 near Alan Reed.
Downed tree near Washington Street and Interstate 27.
US Highway 83 flooded and closed at the Hemphill and Wheeler county line. In addition, CR 592 was flooded just north of Highway 152 and Highway 152 was flooded near CR 17.
Sheriff Office reported that portions of I-40 were underwater throughout the county.
Local TXDOT officials reported flash flooding along US Highway 60 near Panhandle with traffic being diverted around flooded roadways.
Texas Highway 207 north of Panhandle was closed due to running water across roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643305, 643306, 643307, 643309, 643322, 643324, 643326, 643327, 643328, 643329, 643332, 643330, 643334, 643335, 643336, 643337, 643338, 643339, 643340, 643341, 643342, 643343, 643344, 643345, 643346, 643347, 643348, 643350, 643351, 643352.